MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0615
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pet lock was separated, the pull wire was fractured at the proximal end of the pusher assembly, the pusher assembly had kinks near its proximal end and the pull wire was retracted from its initial position inside the pusher assembly ddt.This damage likely occurred due to the manual coil detachment attempted during the procedure.The embolization coil was detached from the pusher assembly and not returned for evaluation.Based on the returned condition, the root cause of the coil detachment issue could not be determined.Further evaluation of the device revealed additional kinks throughout the length of the pusher assembly.This damage was incidental to the complaint.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The investigation findings do not lead to a clear conclusion about the root cause of the reported initial coil detachment issue.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra catheter, a non-penumbra microcatheter, and a guidewire.During the procedure, the physician successfully implanted four smart coils into the target vessel.Subsequently, the physician advanced the fifth smart coil to the target vessel and attempted to detach the smart coil using a handle; however, the smart coil failed to detach.It was reported that the physician attempted to manually detach the smart coil by bending the proximal end of the pusher assembly and pulling the wire; however, the smart coil still failed to detach.Therefore, the physician attempted to remove the smart coil; however, while retracting the smart coil, it unintentionally detached with approximately three fourths of the smart coil in the microcatheter and approximately one fourth of the smart coil in the target vessel.Therefore, the physician removed the microcatheter with the detached smart coil inside.Next, the physician inserted a new non-penumbra microcatheter into the patient and successfully implanted three new smart coils using the same handle.Subsequently, the physician advanced a new smart coil through the microcatheter to the target vessel and attempted to detach the smart coil using the handle; however, the smart coil failed to detach.Therefore, the smart coil was removed.The procedure was completed using two new smart coils, the same handle, the same non-penumbra catheter, and the same non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2022-00045 1.Section g.Box 3.Report source h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13476979
Report Number3005168196-2022-00045
Device Sequence Number5247225
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/03/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2026
Device Model Number400SMTSFT0615
Device Catalogue Number400SMTSFT0615
Device Lot NumberF106901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2022
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date02/07/2022
Supplement Report FDA Received Date08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale
Patient Weight68 KG
Date Report Sent to FDA01/01/2005